Colorado, 2015

Flash Flood in Colorado, May 4, 2015

May 4, 2015 · NWS BOU · 1 event in 1 county or zone

Thunderstorms producing very heavy rain east of Matheson. Several county roads were reportedly flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Thunderstorms producing very heavy rain east of Matheson. Several county roads were reportedly flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 4, 7:43 PM MST, 53 minutes earlier.

Area forecast discussion, May 4, 7:43 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
843 PM MDT MON MAY 4 2015

.UPDATE...
ISSUED AT 820 PM MDT MON MAY 4 2015

PERSISTENT RAINFALL HAS WARRANTED THE ISSUANCE OF FLASH FLOOD
WARNING IN ELBERT COUNTY. RADAR SHOWS THE RAIN TO CONTINUE THERE
FOR A COUPLE MORE HOURS ANYWAY. MODELS KEEP SHOWING WIDESPREAD
RAIN TO CONTINUE ALL NIGHT OVER MUCH OF THE CWA. WILL MAKE SOME
MINOR ADJUSTMENT TO POPS...MAINLY LOWER THEM INT HE FAR NORTHEAST
CORNER. &&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 129 PM MDT MON MAY 4 2015

LIGHTNING HAS BEEN ON THE INCREASE ACROSS THE STATE THIS EARLY
AFTERNOON...WITH A FEW STORMS ALONG THE PALMER DIVIDE. STORM
MOTION HAS BEEN TOWARDS THE NORTH NORTHEAST...AND RAINFALL RATES
THUS FAR OVER THE DIVIDE HAVE BEEN MOSTLY LESS THAN AN INCH AN
HOUR. GIVEN THAT...PRECIPITABLE WATER VALUES ARE IN NEAR RECORD
TERRITORY FOR EARLY MAY...WITH NAM FORECASTING 0.88 INCHES THIS
EVENING. SO WILL HAVE TO WATCH FOR POSSIBLE HEAVY RAIN WITH
STORMS...BUT OVERALL THREAT OF SIGNIFICANT FLOODING IS LOW.
INITIALLY OVER THE ELEVATED TERRAIN THERE MAY BE SOME SMALL HAIL
WITH THESE STORMS. EXPECT CONVECTION TO CONTINUE TO INCREASE THIS
EVENING...THEN A TRANSITION TO MOSTLY RAIN SHOWERS LATER THIS
EVENING...MIXING WITH STATUS AND FOG OVERNIGHT.

LIGHT PRECIPITATION IS EXPECTED TUESDAY EARLY...THEN ANOTHER
ROUND WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE AFTERNOON...
PROBABLY MORE WIDESPREAD AS THE UPPER LOW APPROACHES FROM THE
SOUTHWEST. AGAIN THE MAIN THREAT TUESDAY WILL BE LOCALLY HEAVY
RAIN WITH THE STORMS...BUT CANNOT RULE OUT SMALL HAIL AS LIFT
ASSOCIATED WITH THE UPPER LOW APPROACHES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 129 PM MDT MON MAY 4 2015

A DAMP AND COOL PERIOD WILL PREVAIL THROUGH MUCH OF THE LONG TERM.
THE MODELS ARE ALL PRETTY CONSISTENT LIFTING THE LOW OVER COLORADO
TUESDAY NIGHT AND WEDNESDAY WITH ATTENDANT QUASIGEOSTROPHIC ASCENT
KEEPING THE PRECIPITATION THREAT HIGH. THERE IS A BIT OF LARGE
SCALE SUBSIDENCE FORECAST TO MOVE OVERHEAD WEDNESDAY EVENING AND
EARLY THURSDAY WHICH WILL PROBABLY RESULT IN LOWER BUT NOT
NECESSARILY ZERO POPS DURING THAT TIME FRAME. INCREASING UPSLOPE
FLOW AND QG ASCENT ASSOCIATED WITH ANOTHER UPPER LEVEL LOW WILL
RETURN LATER THURSDAY AND CONTINUE THROUGH AT LEAST LATE SATURDAY
AND PERHAPS INTO SUNDAY. THIS WILL RAMP UP THE PRECIPITATION
THREAT AGAIN FOR LATER IN THE WEEK...PERHAPS LEADING TO A
SUBSTANTIAL RAIN/SNOW EVENT BY THE WEEKEND...DEPENDING AS
USUAL...ON THE EXACT TRACK OF THE CYCLONE. SUBSIDENCE...DRYING AND
WARMING LOOK TO BE IN STORE FOR EARLY NEXT WEEK AS THIS SECOND
FEATURE MOVES INTO THE GREAT PLAINS.

ALL IN ALL IT LOOKS LIKE THE SEVERE WEATHER THREAT SHOULD REMAIN
RATHER LOW THROUGH MOST OF THIS TIME FRAME BASED ON FORECAST CAPE
VALUES ALTHOUGH THE THREAT OF THUNDERSTORMS WILL BE AROUND...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. FORECAST
PRECIPITABLE WATER VALUES ARE HIGH ENOUGH TO ALLOW FOR SOME DECENT
QPF...ESPECIALLY IN HEAVIER SHOWERS AND THUNDERSTORMS. BURN SCARS
IN THE FOOTHILLS COULD HAVE SOME ISSUES IF A STRONGER CONVECTIVE
CELL WERE TO PASS BY.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 820 PM MDT MON MAY 4 2015

LOW CLOUDS AND LIGHT TO MODERATE RAINFALL WILL BE A GOOD BET ALL
NIGHT. CEILINGS SHOULD NOT GET ABOVE BKN035 ALL NIGHT AND VISIBILITIES
WILL RANGE FROM 3SM-P6SM WITH THE RAIN AND MAYBE SOME FOG NOW AND
AGAIN.

&&

.HYDROLOGY...
ISSUED AT 840 PM MDT MON MAY 4 2015

AS MENTIONED ABOVE...THE MAIN PROBLEM AREA HAS TURNED OUT TO BE
ELBERT COUNTY WITH SOME TRAINING OF CELLS...BUT MOSTLY ALMOST
STATIONARY CELLS. THE RAINFALL BEGAN IN THE EASTERN HALF OF THE
COUNTY AROUND 2 PM MDT AND HASEN'T REALLY STOPPED SINCE. WE HAVE
BEEN UNABLE TO FIND ANY REAL MEASUREMENTS AS OF YET AND THE RADAR
ESTIMATES HAVE BEEN CONTAMINATED BY PLENTY OF SMALL HAIL. THE
WARNING IS OUT UNTIL 10 PM MDT AND WE MAY NEED TO EXTEND IT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RJK
SHORT TERM...RTG
LONG TERM...ET
AVIATION...RJK
HYDROLOGY...RJK
Hazardous weather outlook, May 4, 9:02 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1002 AM MDT MON MAY 4 2015

COZ030>051-051615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1002 AM MDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOL AND MOIST UPSLOPE FLOW IS IN PLACE TODAY...AND SOME SHOWERS
CONTINUE THIS MORNING TO DRIFT NORTH WITH SOUTHERLY FLOW ALOFT.
WE EXPECT THUNDERSTORMS TO ERUPT ACROSS THE MOUNTAINS AROUND
MIDDAY...THEN SPREAD ACROSS THE PALMER DIVIDE...URBAN CORRIDOR AND
FOOTHILLS THIS AFTERNOON. NEAR RECORD PRECIPITABLE WATER VALUES
WILL ALLOW FOR LOCALLY HEAVY RAINFALL FROM THE SHOWERS AND
STORMS...ESPECIALLY LATE AFTERNOON INTO THE EVENING. SNOW LEVELS
WILL BE AROUND 10 THOUSAND FEET WITH A FEW INCHES OF WET SNOW
POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL WILL REMAIN IN THE FORECAST ON TUESDAY. AT THIS
TIME...THE MAIN THREAT FOR LOCALLY HEAVY RAINFALL WILL OCCUR FROM
THE FOOTHILLS AND I-25 CORRIDOR EASTWARD ACROSS THE PLAINS LATE
TUESDAY MORNING THROUGH THE AFTERNOON HOURS. THE HEAVY RAIN THREAT
WILL DECREASE TUESDAY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES
NORTHEAST OF THE STATE. AT THIS TIME...IT APPEARS THAT MAINLY BURN
SCARS WOULD BE MORE SUSCEPTIBLE TO ANY POTENTIAL FLOODING ISSUES.

WHILE THE OVERALL THREAT OF SEVERE WEATHER WILL BE LIMITED BY
MARGINAL INSTABILITY IN THE ATMOSPHERE...A BRIEF TORNADO WOULD BE
POSSIBLE TUESDAY AS WIND SHEAR INCREASES.

IN THE HIGHER MOUNTAINS...THE SNOW LEVEL IS EXPECTED TO LOWER INTO
THE 9500-10500 FOOT RANGE TUESDAY NIGHT INTO WEDNESDAY MORNING.
THE MORE SIGNIFICANT SNOW TOTALS SHOULD STILL BE LIMITED TO THE
HIGHER MOUNTAIN PEAKS ABOVE 11 THOUSAND TO 12 THOUSAND
FEET...WHERE SEVERAL INCHES TO OVER A FOOT OF SNOW WILL BE
POSSIBLE THROUGH WEDNESDAY.

UNSETTLED WEATHER WILL REMAIN IN THE FORECAST THROUGH NEXT WEEKEND
WITH A CHANCE OF SHOWERS AND STORMS NEARLY EACH AND EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 4, 7:55 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
855 PM MDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       9 WSW LIMON             39.20N 103.83W
05/04/2015  E1.50 INCH       ELBERT             CO   TRAINED SPOTTER

            ESTIMATED 1.5 INCHES IN ROUGHLY 2 HOURS.

&&

KBOWEN

The radar

The Pueblo radar (KPUX), 87 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elbert

When
May 4, 8:36 PM MST to 11:25 PM MST
Where
Elbert County, 7.78 mi ENE of Matheson to 9 mi E of Matheson
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
39.200, -103.840

Heavy rainfall washed out several county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581783.